Schizophrenia.com

Side Effects

#1

With each type of psychiatric medication I have taken, I experience some form of side effect. I will stick with antipsychotics - Risperdal is causing metabolic, high blood glucose levels, on off pain in my chest area, urinary/sexual issues, fatigue, increased appetite, weight gain - the trade off is some sanity.
What side effects if any do you experience from your antipsychotic or other psych med if you are on meds

1 Like
#2

I’ve been on my AP combination so long that I’ve become somewhat tolerant to it and it’s side effects. I basically have zero from the APs.

However, I just recently started Trazodone (an antidepressant) for sleep. And boy are there side effects.

I’ve gained 20 pounds on it. My cholesterol and triglycerides are way too high. And it causes a lot of morning sedation.

The weight gain is really bothering me. It’s affecting my self-esteem. I’m trying to eat VERY healthy and exercise even harder, but the weight just won’t seem to come off.

As well as it works for sleep, I might have to switch to something else.

Blessings,

Anthony

#3

I feel the same way Anthony. I am eating healthier and less, and am more active but my weight stays the same, it is very frustrating - I gained some of my weight back, it is very difficult to lose

#4

I’m sorry to hear that, Wave. I have a friend who’s in a similar situation and his GP is treating him with a combination of prescription diet pill (a stimulant called phentermine) and testosterone injections.

My friend has actually lost over 30 pounds of pure body fat. And he doesn’t experience any negative side effects from those.

Personally, I’m much too fearful of taking stimulant medications. They have a huge potential to worsen psychosis and depression

But I’m not ruling it out completely. Being overweight causes it’s own set of health problems.

I’m hoping to find a solution. And I’m praying that you do too bud!

Blessings,

Anthony

#5

For me: Weight gain, increased appetite, hypersalivation, nervous tension /very mild akathisia(not a constant), involuntary mouth movements(not a constant)

Then in the debatable category-increased anxiety, increased lack of drive and motivation…

#6

i cant take stimulating meds because I suffer from mania and mixed episodes. Thank you for the well wishes Anthony

#7

Mild sedation, I have to have caffeine in me twice a day or I get sleepy, otherwise I am totally alert an even anxious, and akathisia out the ass and into outer space. Im on two meds for ■■■■■■■ akathisia caused by Geodon and without them my legs are absolutely restless and I want to die

#8

I’ve been on my AP this time around for about 7 years but after 6 years I developed jaw muscle stiffness where at times it makes it difficult to chew, especially my breakfast cereal where I have to let it soak for 30 min. everyday to soften it up so I can eat it. My pdoc lowered my med but this supposedly rare side effect has remained. I also have been slurring every so often for the past 7 years. Other than those two issues with my jaw there are no other side effects and my bloodwork is excellent.

#9

Being on risperdal for 8 years, i developed chest pain, ankle pain, numbness on the top of my head, akatesia, stiff neck muscles, shaking hands, fatigue, low motivation, and little facial impression.

#10
#11

I’ve had an upset stomach, a bit of a facial tick and I would get dizzy a lot if I moved to fast and very little facial expression. I had no idea it was a side effect of the Seorquel.

When the dose got lowered and the Latuda got added, the dizzy went away, the facial tick is still there, but I don’t mind it as much now, it’s not a pronounced as it used to be, and I still have an upset stomach so I just have to live through that one. Then restlessness became a side effect but I try and tire myself out and that will help.

#12

I’m on aripiprazol 30mg and perphenazine 24mg with approximately no side effects, even the hunger which became when I was on only perphenazine is solved in this combination but I had serious mental side effects when I was on clozapine(also discount in wbc and elevated triclycirides) and when on resperidone.

#13

Update - My liver is paying the price now. Seems like the psych meds, probably the Depakote ER is ■■■■■■■ with my liver. I got the blood test result back, my liver enzymes are elevated. My triglycerides are very high and my bad cholesterol is high. I am soooo tired of taking poison

#14

Oh man, Wave, I am really sorry to hear this. You have got a lot on your plate. I hope you and the doc can come with a way to get that balance between mental health and physical health. It has to be out there somewhere. I bet your aggravated.

I hope this levels out soon. I’m really rooting for you. I really hope you feel better.

Positive energy coming your way.

1 Like
#15

Thanks J - your kind words mean a lot to me

#16

Hey Wave, you might want to look at Tegretol or maybe Lamictal as a mood stabilizer. I know Lithium is a no-go.

#17

Hey Alien, I just got off of Tegretol, and Im on Lamictal also. Tegretol interacted with my other meds. Maybe I will ask her to raise the Lamictal and get off of the Depakote completely, thanks Alien. How have you been doing Alien, I may follow you soon if my body keeps getting screwed form all of the meds I take

#18

In my case, I have taken Trifluoperazine for 18 years, so I have had avolition, lack of emotion, anhedodia, low energy. These symptoms are mainly.
I hope that you are fine!!!
Tolteca

#19

Thanks Tolteca - thats kind of you

#20

On Olanzapine/ Zyprexa I was turned into a zombie and I gained 30kilos in six weeks despite not eating much because I thought I was being posioned, I’m still losing that weight… It also raised prolactin levels and blood pressure. Quetiapine/ seroquel, I was just sedated and more weight gain more gradual than the Olanzapine.

My current medication Chlorpromazine is the most effective med I’ve been on, I have to take my night meds at 7pm so I can get up at about 9am otherwise I’m exhausted. Side effects are jerks and restless leg syndrome, tremors, I’ve also had a problem with a prolonged QT interval but couldn’t tell if that was the chlorpromazine or my antidepressant.

Overall I’m happy with the chlorpromazine, it keeps me under more control than the atypical ap’s most effective and the side effects are manageable but I’m similar I experience side effects no matter what medication I’m taking I’m currently still reacting to a general anaesthetic I had two weeks ago.

I think it’s just working around side effects really and seeing the compromise sanity etc.

1 Like